Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 39, NWS Bismarck, ND

July 4, 2017Burleigh County, Kidder County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 4, 2017, 7:14 PM CDT for Burleigh County, Kidder County, North Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2017, 7:14 PM CDT (00:14 UTC)
Expired
Jul 4, 2017, 8:03 PM CDT
In force
49 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Burleigh County, ND, Kidder County, ND

The radar

The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1223 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1223 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2651 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

808 
WUUS53 KBIS 050014
SVRBIS
NDC015-043-050115-
/O.NEW.KBIS.SV.W.0039.170705T0014Z-170705T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
714 PM CDT TUE JUL 4 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northern Kidder County in south central North Dakota...
  East central Burleigh County in south central North Dakota...

* Until 815 PM CDT

* At 713 PM CDT, a severe thunderstorm was located near Tuttle, or 19
  miles north of Steele, moving east at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Tuttle around 720 PM CDT. 
  Robinson around 745 PM CDT. 

Other locations impacted by this severe thunderstorm include Arena,
Lake Williams and Horsehead Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4700 10017 4718 10021 4727 9988 4716 9955
      4703 9972
TIME...MOT...LOC 0013Z 260DEG 24KT 4711 10007 

HAIL...1.50IN
WIND...60MPH
 
$$

SIMOSKO
3 follow-up statements
912 
WWUS53 KBIS 050031
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
731 PM CDT TUE JUL 4 2017

NDC015-050040-
/O.CAN.KBIS.SV.W.0039.000000T0000Z-170705T0115Z/
Burleigh ND-
731 PM CDT TUE JUL 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BURLEIGH COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4701 10004 4721 10010 4727 9988 4716 9955
      4703 9972
TIME...MOT...LOC 0030Z 260DEG 24KT 4713 9990 

$$

NDC043-050115-
/O.CON.KBIS.SV.W.0039.000000T0000Z-170705T0115Z/
Kidder ND-
731 PM CDT TUE JUL 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN KIDDER COUNTY...

At 730 PM CDT, a severe thunderstorm was located near Tuttle, or 19
miles north of Steele, moving east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Robinson around 740 PM CDT. 

Other locations impacted by this severe thunderstorm include Lake
Williams and Horsehead Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4701 10004 4721 10010 4727 9988 4716 9955
      4703 9972
TIME...MOT...LOC 0030Z 260DEG 24KT 4713 9990 

HAIL...1.50IN
WIND...60MPH
 
$$

SIMOSKO
839 
WWUS53 KBIS 050045
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
745 PM CDT TUE JUL 4 2017

NDC043-050115-
/O.CON.KBIS.SV.W.0039.000000T0000Z-170705T0115Z/
Kidder ND-
745 PM CDT TUE JUL 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN KIDDER COUNTY...

At 745 PM CDT, a severe thunderstorm was located over Robinson, or 21
miles north of Steele, moving east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
northeastern Kidder County, including the following locations: Lake
Williams and Horsehead Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4702 9988 4725 9997 4727 9988 4716 9955
      4703 9972
TIME...MOT...LOC 0045Z 260DEG 24KT 4715 9975 

HAIL...1.50IN
WIND...60MPH
 
$$

SIMOSKO
358 
WWUS53 KBIS 050103
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
803 PM CDT TUE JUL 4 2017

NDC043-050112-
/O.CAN.KBIS.SV.W.0039.000000T0000Z-170705T0115Z/
Kidder ND-
803 PM CDT TUE JUL 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KIDDER COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 4702 9988 4725 9997 4727 9988 4716 9955
      4703 9972
TIME...MOT...LOC 0058Z 260DEG 24KT 4717 9958 

$$

SIMOSKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:01 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 4, 6:01 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
601 PM CDT Tue Jul 4 2017

.UPDATE...
Issued at 534 PM CDT Tue Jul 4 2017

Thunderstorms have developed over south central ND and are moving
to the southeast. Strongest storms in the south central have
developed in a localized area of cape to the north of Bismarck.
Updated pops based on latest radar analysis.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 239 PM CDT Tue Jul 4 2017

Hot weather will continue through Wednesday, along with a chance
of thunderstorms.

Scattered, surface-based thunderstorms are expected to develop in
the 20 to 23 UTC time frame from Hettinger northeastward toward
the Bismarck/Mandan area. That area is favored for initiation on
the nose of the low-level thermal ridge, immediately ahead a pre-
frontal wind shift, and in advance of the weak mid-level impulse
implied by the area of enhanced cloudiness moving from southeast
MT into southwest ND as of 19 UTC. Pre-convective MLCAPE ranges
from 1000 J/kg at Hettinger, to 2000 J/kg at Bismarck, and 3000
J/kg at Jamestown. The degree of bouyancy, driven in part by steep
low- and mid-level lapse rates, coupled with weak, but veering
winds aloft will be sufficient for a few marginally-severe storms
with hail and gusty winds. However, overall, the risk will be kept
in check by weak deep-layer wind shear, with effective shear
magnitudes less than 25 kt. CAMs through the 17 UTC HRRR support
this scenario with maximum updraft helicity values generally less
than 50 m2/s2 as convection moving eastward, past the Missouri
River by 00 UTC, and exiting the James River valley by 06 UTC.

The weak cold front moving southward this afternoon is expected to
stall along the ND/SD border tonight, then return northeastward as
a warm front Wednesday afternoon. A strong thermal ridge will once
again flex its muscles eastward into western ND behind that front
with 850 mb temperatures of 26 to 28 C from Williston to Bismarck
and values around 30 C in southwest ND. Forecast soundings show an
impressively-deep well-mixed layer to almost 600 mb, all of which
supports highs around 100 F in western and south central ND. Note
that record highs are closer to 110 for July 5th, and thus should
be safe given currently-forecast thermal fields. The 12 UTC NAM
appears reasonable with its low-level dewpoint forecasts east of
the north-south oriented warm front given observed trends both
ahead of and behind that boundary today. Thus, we expect surface
dewpoints in the upper 50s to lower 60s F in central ND Wednesday
afternoon and evening in support of weakly-capped MLCAPE upwards
of 3000 J/kg. Models unanimously agree on significantly-stronger
winds aloft by then with 0-6-km wind shear around 45 kt along with
notable anvil-level flow. Forecast soundings from the 12 UTC NAM
are therefore strong matches to environments which have produced
significant hailstones over 2 inches in diameter. That being said,
this threat is conditional on convective initiation, which is not
a sure bet given weak mid-level height rises at 500 mb during peak
heating. We do, however, believe that high-based, initially-weak
convection could emanate from the intensely-heated air mass in
western ND by late afternoon, then intensify as it crosses the
warm frontal zone in central ND. Moreover, glancing influence from
a weak impulse crossing southern Canada could also aide convective
initiation in north central ND by Wednesday evening.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 239 PM CDT Tue Jul 4 2017

Above-normal temperatures and below-normal precipitation will be
the theme through the long term forecast period. Amplification of
the strong 500 mb ridge centered over the western U.S. late this
week will allow somewhat cooler northwest trajectories to develop
over our region, resulting in highs mainly in the 80s F Thursday
and Friday. However, global ensemble guidance continues to show
the ridge shifting back eastward beginning this weekend with yet
another period of potential 100 degree weather in the offing by
the early to middle part of next week, especially if the 00 and 12
UTC ECMWF runs have anything to say about it. It's worth noting
that the vast majority of recent deterministic GFS cycles have
been on the far cold edge of 850 mb temperatures from its ensemble
and so its numbers may be negatively-influencing blended forecast
guidance. Finally, CIPS analog guidance also suggests a generally
dry period, as expected with only weak shortwave troughs rounding
the 500 mb ridge.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 534 PM CDT Tue Jul 4 2017

Scattered thunderstorms south central should likely be out of KBIS
before the 00Z taf issuance. Otherwise maybe a thunderstorm later
this evening around KJMS but will likely just add a vcts for a few
hours. No other concerns at this time with VFR conditions expected
through the forecast period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...CJS
LONG TERM...CJS
AVIATION...TWH
Hazardous weather outlook, Jul 4, 6:08 PM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
608 PM CDT Tue Jul 4 2017

NDZ020-022-023-025-034>037-041-042-044>048-050-051-052315-
Oliver-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Hettinger-Grant-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
608 PM CDT Tue Jul 4 2017 /508 PM MDT Tue Jul 4 2017/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms will move out of far southwest and across
south central North Dakota this afternoon, and east into the James
River valley this evening. A few of the storms could be strong to
severe with hail up to the size of quarters and wind gusts as
high as 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Still hot for Wednesday. A chance of thunderstorms late Wednesday
afternoon and Wednesday evening in central North Dakota. If any
storms develop, they could become severe with large hail and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters could be needed in a few locations this
afternoon and evening.

NDZ001>005-009>013-017>019-021-031>033-040-043-052315-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Golden Valley-Billings-
Stark-Slope-Bowman-
608 PM CDT Tue Jul 4 2017 /508 PM MDT Tue Jul 4 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Still hot for Wednesday. A chance of thunderstorms late Wednesday
afternoon and Wednesday evening, mainly in central North Dakota.
If any storms develop, they could become severe with large hail
and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 4, 5:24 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Bismarck ND
524 PM CDT TUE JUL 4 2017

NDZ035-042315-
Burleigh ND-
524 PM CDT TUE JUL 4 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BURLEIGH COUNTY
UNTIL 615 PM CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Lake Harmon, or 9 miles north of Mandan, moving east at
25 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Double Ditch Indian Village.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4692 10091 4700 10090 4698 10054 4692 10048
      4688 10056
TIME...MOT...LOC 2223Z 277DEG 21KT 4695 10082

SIMOSKO
Local storm report, Jul 4, 6:05 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
605 PM CDT TUE JUL 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             6 NNE BISMARCK          46.89N 100.73W
07/04/2017  E1.00 INCH       BURLEIGH           ND   TRAINED SPOTTER

            QUARTER SIZE HAIL. TIME ESTIMATED BASED ON
            RADAR.

&&

CJS
Local storm report, Jul 4, 6:21 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM CDT TUE JUL 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             5 NNW BISMARCK          46.88N 100.81W
07/04/2017  E0.88 INCH       BURLEIGH           ND   PUBLIC

            NICKEL SIZE HAIL.

&&

CJS
Local storm report, Jul 4, 6:40 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
640 PM CDT TUE JUL 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             4 N BISMARCK            46.86N 100.77W
07/04/2017  M0.75 INCH       BURLEIGH           ND   CO-OP OBSERVER

            52 MPH WIND GUST.

&&

AC
Local storm report, Jul 4, 6:43 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
643 PM CDT TUE JUL 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             4 N BISMARCK            46.86N 100.77W
07/04/2017  M0.75 INCH       BURLEIGH           ND   CO-OP OBSERVER

            52 MPH WIND GUST 0.73 INCHES OF RAIN.

&&

AC
Local storm report, Jul 4, 6:59 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
659 PM CDT TUE JUL 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND GST     3 NE STERLING           46.84N 100.25W
07/04/2017  M58 MPH          BURLEIGH           ND   MESONET

            MEASURED BY THE DOT SENSOR AT MILE MARKER
            184 ON INTERSTATE 94.

&&

CJS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:37 PM CDTSpecial Weather StatementBISStutsman38 min
Jul 5, 3:23 PM CDTSpecial Weather StatementBISStark52 min
Jul 5, 3:53 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger, Stark67 min
Jul 5, 4:20 PM CDTSpecial Weather StatementBISAdams55 min
Jul 5, 4:40 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Morton, Sioux65 min
Jul 5, 5:47 PM CDTSpecial Weather StatementBISSioux43 min
Jul 5, 5:57 PM CDTSpecial Weather StatementBISSioux33 min
Jul 5, 6:31 PM CDTSpecial Weather StatementBISEmmons44 min
Jul 5, 6:40 PM CDTSevere Thunderstorm WarningBISEmmons, McIntosh38 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.